Cases That Test Your Skills

Paranoia and slowed cognition

Author and Disclosure Information

 

References

In the 6 months after his initial psychiatric admission, Mr. K sees various outpatient providers, who change his psychotropics multiple times. He also receives 4 courses of prednisone for ocular sarcoidosis. He is admitted twice to other psychiatric facilities. After he has paranoid interactions with colleagues and families of the youth he coaches, his business fails.

After his third psychiatric inpatient hospitalization, Mr. K becomes severely paranoid, believing his wife is having an affair. He becomes physically abusive to his wife, who obtains a restraining order and leaves with their children. Mr. K barely leaves his house and stops grooming. A friend notes that Mr. K’s home has become uninhabitable, and it goes into foreclosure. After Mr. K’s neighbors report combative behavior and paranoia, police bring him in on an involuntary hold for a fourth psychiatric hospitalization (the second in our facility).

During this hospitalization—6 months after the initial ED presentation—the neurology team conducts a repeat medical workup. EEG shows generalized slowing. Head CT and MRI show diffuse cortical atrophy that was not seen in previous imaging. Mr. K has ocular lesions characteristic of ocular sarcoidosis. His mental status examination is similar to his first presentation except that the psychosis and thought disorganization are considerably worse. His cognitive functioning also shows significant decline. Cognitive screening reveals intact remote memory with impaired recent memory. His thinking is concrete and his verbal memory is markedly impaired. His Mini-Mental State Examination score is 27/30, indicating functional capacity that is better than his clinical presentation. Because of difficulty with concentration and verbal processing, Mr. K is unable to complete the Minnesota Multiphasic Personality Inventory despite substantial assistance. On most days he cannot recall recent conversations with his wife, staff, or physicians. He is taking no medications at this time.

Mr. K is restarted on olanzapine, titrated to 30 mg/d, to control his psychosis; this medication was effective during his last stay in our facility. Oral prednisone is discontinued and methotrexate, 10 mg/week, is initiated for ocular sarcoidosis. Based on recommendations from a case series report,5 we start Mr. K on lithium, titrated to 600 mg twice a day, for steroid-induced mood symptoms, Mr. K’s psychosis and mood improve dramatically once he reaches a therapeutic lithium level; however, his cognition remains slowed and he is unable to care for his basic needs.

The authors’ observations

Steroid dementia may be the result of effects in the medial temporal lobe, specifically dorsolateral prefrontal cortex, which impairs working memory, and the parahippocampal gyrus.6,7 The cognitive presentation of steroid dementia Varney et al3 described has been replicated in healthy volunteers who received corticosteroids.3 Patients with Cushing’s syndrome also have been noted to have diminished hippocampal volume and similar cognitive deficits. Cognitive impairment experienced by patients treated with corticosteroids may be caused by neuronal death in the hippocampus and dorsolateral prefrontal cortex. The etiology of cell death is multifactorial and includes glutamate-mediated excitotoxicity, activation of proinflammatory pathways, inhibited utilization of glucose in the hippocampus, telomere shortening, and diminished cell repair by brain-derived neurotrophic factor. The net result is significant, widespread damage that in some cases is irreversible.8

Because of the severity of Mr. K’s psychosis and personality change from baseline, his cognitive symptoms were largely overlooked during his first psychiatric hospitalization. The affective flattening, delayed verbal response, and markedly concrete thought process were considered within the spectrum of resolving psychosis. After further hospitalizations and abnormal results on cognitive testing, Mr. K’s cognitive impairment was fully noted. His symptoms match those of previously documented cases of steroid dementia, including verbal deficits out of proportion to other impairment, acute cerebral atrophy on CT after corticosteroid treatment, and gradual improvement of symptoms when corticosteroids were discontinued.

Management recommendations

Educate patients taking steroids about possible side effects of mood changes, psychosis, and cognitive deficits. Close monitoring of patients on corticosteroids is paramount. If psychiatric or cognitive symptoms develop, gradually discontinue the corticosteroid and seek other treatments.

Randomized, placebo-controlled trials of lamotrigine and memantine have shown these medications are cognitively protective for patients taking prednisone.9

OUTCOME: Long-term deficits

After a 33-day stay in our adult inpatient psychiatric facility, the county places Mr. K in a permanent conservatorship for severe grave disability. He is discharged to a long-term psychiatric care locked facility for ongoing management. Mr. K spends 20 months in the long-term care facility while his family remains hopeful for his recovery and return home. He is admitted to our facility for acute stabilization of psychotic symptoms after he is released from the locked facility. Although no imaging studies are conducted, he remains significantly forgetful. Additionally, his paranoia persists.

Next Article: